South Dakota, 2016

Damaging Winds in South Dakota, May 24, 2016

May 24, 2016 · NWS UNR · 2 events in 1 county or zone

A line of thunderstorms moved across Jackson County, producing wind gusts around 60 mph in the Belvidere area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A line of thunderstorms moved across Jackson County, producing wind gusts around 60 mph in the Belvidere area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 4:27 PM MST, 1 hour 53 minutes earlier.

Area forecast discussion, May 24, 4:27 PM MST, 1 hour 53 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
527 PM MDT TUE MAY 24 2016

.SHORT TERM...(This Evening Through Wednesday Night)
Issued at 218 PM MDT Tue May 24 2016

Upper low spins over southern Saskatchewan, with southwest flow
and a 70-80 kt jet over the CWA. At the surface, there's an area
of high pressure over western ND and low pressure over southern
WY. Winds across the CWA are southeasterly, bringing in more moist
air with dew points in the 40s across central/western SD. Dew
points are in the 30s across northeastern WY, with cooler temps in
the 60s. Clouds are increasing, and radar is showing some showers
over portions of the area.

Upper divergence and energy associated with the low pressure system
will aid in thunderstorm development this afternoon and evening,
with the best energy over Nebraska. Instability is marginal over
much of northeastern WY and western SD, with the best MLCAPE near
1000 J/kg along the Nebraska border. However, 0-6km shear up to 60
kts may result in a few severe thunderstorms. Precipitable water
this evening will be around 150% of normal. Forecast soundings
indicate the biggest threats will be strong winds and heavy rain,
although large hail cannot be ruled out, especially near the
Nebraska border. Hi-res convective models are showing a band of
thunderstorms moving through the CWA this evening, shifting east of
the area by morning. Additionally, there may be a secondary batch of
storms that moves through the northeastern WY/Black Hills area as
more shortwave energy pushes into the region.

On Wednesday, NAM and GFS are showing the upper low splitting into
two lows, while the ECMWF has a strong wave instead of a closed low.
Nonetheless, this low/wave will help produce more showers/storms
across the area, with better chances across northwestern SD. Surface
low will move through SD and drag a cold front through the area.
Highs will range from the 60s across the western CWA to the lower
80s across south central SD. With dew points in the mid to upper 50s
across central SD, models are showing MLCAPE of 1000-2000 J/kg
there. Best 0-6 km shear of 35-45 kts is also over south central SD,
and so that area will have the greatest chance in our CWA of any
thunderstorms becoming severe.

.LONG TERM...(Thursday Through Tuesday)
Issued at 218 PM MDT Tue May 24 2016

Persistent upper level troughing over the northwest
CONUS will keep active southwest flow across the Northern Plains
through the Memorial Day weekend. Periodic shortwave energy will
eject out of the trough, keeping a daily chance of showers and
thunderstorms in the forecast through the holiday weekend.
Temperatures will be near seasonal averages, with highs each day
generally in the mid 60s to upper 70s. Lows at night will be in the
40s to mid 50s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 520 PM MDT Tue May 24 2016

sct Showers and thunderstorms will move east across the area this
evening. Some strong storms will be possible...mainly near the
Nebraska border. MVFR/IFR conditions will be possible near any
precipitation. A cold front will move into the area early wed
morning with mvfr to ifr conds possible across ne wy into nw sd.
Conds will trend vfr all locations wed afternoon.

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...Pojorlie
LONG TERM...13
AVIATION...JC
Hazardous weather outlook, May 24, 1:11 PM MST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
211 PM MDT TUE MAY 24 2016

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-251300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-NORTHERN CAMPBELL-SOUTHERN CAMPBELL-
WESTERN CROOK-WYOMING BLACK HILLS-WESTON-NORTHEASTERN CROOK-
211 PM MDT TUE MAY 24 2016 /311 PM CDT TUE MAY 24 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY THIS AFTERNOON INTO TONIGHT. THERE IS A
MARGINAL RISK OF SEVERE THUNDERSTORMS WITH HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE OF THUNDERSTORMS FROM WEDNESDAY THROUGH
MONDAY. WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Special weather statement, May 24, 4:05 PM MST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT TUE MAY 24 2016

SDZ027-041-242330-
SOUTHERN FOOT HILLS SD-FALL RIVER SD-
505 PM MDT TUE MAY 24 2016

...STRONG THUNDERSTORM OVER SOUTH CENTRAL FALL RIVER COUNTY...

AT 504 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
RUMFORD...OR 15 MILES SOUTHEAST OF EDGEMONT...MOVING EAST AT 30 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ARDMORE...RUMFORD AND ANGOSTURA RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR ANGOSTURA RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4301 10375 4319 10382 4333 10342 4300 10329
TIME...MOT...LOC 2304Z 251DEG 27KT 4312 10363

JC
Special weather statement, May 24, 4:50 PM MST, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
550 PM MDT TUE MAY 24 2016

SDZ043-250015-
JACKSON SD-
550 PM MDT TUE MAY 24 2016

...STRONG THUNDERSTORM OVER CENTRAL JACKSON COUNTY UNTIL...

AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF KADOKA...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL JACKSON
COUNTY...SOUTHWEST OF KADOKA.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 144
AND 149.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4360 10161 4368 10179 4387 10163 4376 10133
TIME...MOT...LOC 2349Z 218DEG 25KT 4372 10163

JC
Local storm report, May 24, 5:15 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
615 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     13 NW SLIM BUTTE        43.19N 103.00W
05/24/2016  E60 MPH          OGLALA LAKOTA      SD   TRAINED SPOTTER

0600 PM     HAIL             13 NW SLIM BUTTE        43.19N 103.00W
05/24/2016  E1.00 INCH       OGLALA LAKOTA      SD   TRAINED SPOTTER

&&

ME
Local storm report, May 24, 5:26 PM MST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
626 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND GST     4 NNW PINE RIDGE        43.08N 102.59W
05/24/2016  M70 MPH          OGLALA LAKOTA      SD   MESONET

&&

ME
Special weather statement, May 24, 5:36 PM MST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
636 PM MDT TUE MAY 24 2016

SDZ032-043-250100-
HAAKON SD-JACKSON SD-
636 PM MDT TUE MAY 24 2016

...STRONG THUNDERSTORM OVER NORTHEASTERN JACKSON AND SOUTHEASTERN
HAAKON COUNTIES...

AT 635 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BELVIDERE...OR 14 MILES EAST OF KADOKA...MOVING NORTH AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BELVIDERE.

THIS INCLUDES INTERSTATE 90 IN SOUTH DAKOTA BETWEEN MILE MARKERS 158
AND 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4383 10137 4402 10138 4401 10105 4400 10105
      4399 10107 4388 10106 4384 10108 4385 10110
      4383 10114
TIME...MOT...LOC 0035Z 188DEG 17KT 4389 10124

JC
Local storm report, May 24, 5:49 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
649 PM MDT TUE MAY 24 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             2 N MANDERSON           43.27N 102.47W
05/24/2016  E1.25 INCH       OGLALA LAKOTA      SD   PUBLIC

0640 PM     TSTM WND GST     2 N MANDERSON           43.27N 102.47W
05/24/2016  E60 MPH          OGLALA LAKOTA      SD   PUBLIC

&&

ME

The radar

The Rapid City radar (KUDX), 140 km away, was scanning. The volume nearest the first event began at 01:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
May 24, 6:20 PM MST
Where
Jackson County, 9.52 mi ENE of Belvidere
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.898, -101.104

Thunderstorm Wind, Jackson

When
May 24, 6:30 PM MST to 6:35 PM MST
Where
Jackson County, 7.35 mi ENE of Belvidere
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.883, -101.142

The spotter estimated wind gusts at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627252, 627253.